Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 25, NWS Norman, OK

July 12, 20084 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 12, 2008, 7:32 PM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 7:32 PM CDT (00:32 UTC)
Expired
Jul 12, 2008, 10:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, OK, Grant County, OK, Kay County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 58 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 130032
FFWOUN
OKC047-053-071-103-130330-
/O.NEW.KOUN.FF.W.0025.080713T0032Z-080713T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GARFIELD COUNTY IN NORTHERN OKLAHOMA...
  SOUTHEASTERN GRANT COUNTY IN NORTHERN OKLAHOMA...
  SOUTHWESTERN KAY COUNTY IN NORTHERN OKLAHOMA...
  NORTHWESTERN NOBLE COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 1030 PM CDT

* AT 729 PM CDT...VERY HEAVY RAIN HAS OCCURRED BY SLOW MOVING 
THUNDERSTORMS...FROM NEAR ENID UP TOWARD POND CREEK...BILLINGS...AND 
LAMONT. THIS HEAVY RAIN WILL MOVE INTO THE TONKAWA AND BLACKWELL 
AREAS. UP TO 3 INCHES OF RAIN HAS BEEN RECORDED WITH THIS ACTIVITY 
JUST EAST OF ENID. ALTHOUGH THE RAIN MAY END IN YOUR AREA... BE 
AWARE OF EXCESSIVE RUNOFF IN LOW-LYING AREAS AND ACROSS LOW-WATER 
CROSSINGS.

* LOCATIONS IN THE WARNING INCLUDE BILLINGS...BRECKENRIDGE...
  FAIRMONT...GARBER...HUNTER...KREMLIN...LAMONT...POND CREEK AND
  TONKAWA.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 221.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. 

LAT...LON 3682 9718 3635 9742 3634 9788 3669 9782

$$
1 follow-up statement
000 
WGUS74 KOUN 130202
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT SAT JUL 12 2008

OKC047-053-071-103-130330-
/O.CON.KOUN.FF.W.0025.000000T0000Z-080713T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD OK-NOBLE OK-KAY OK-GRANT OK-
902 PM CDT SAT JUL 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
SOUTHEASTERN GRANT...SOUTHWESTERN KAY...NORTHWESTERN NOBLE AND
NORTHEASTERN GARFIELD COUNTIES...

ALTHOUGH THE HEAVY RAIN HAS SHIFTED WELL EAST AND SOUTH OF THE 
MENTIONED LOCATIONS...CONTINUED RUNOFF FROM EARLIER RAINS WILL 
LIKELY CAUSE FLOODING OF LOW-WATER CROSSINGS.

LOCATIONS IN THE WARNING INCLUDE BILLINGS...BRECKENRIDGE...
FAIRMONT...GARBER...HUNTER...KREMLIN...LAMONT...POND CREEK AND
TONKAWA.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 203 AND 221.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3682 9718 3635 9742 3634 9788 3669 9782

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:55 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 12, 1:55 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT SAT JUL 12 2008

.DISCUSSION...
THE MOVEMENT OF THE FRONT, FOR MID-JULY, HAS BEEN MODERATE THROUGH
THE DAY. MOST OF THE EARLIER SHOWERS HAVE ENDED IN NORTHERN
OKLAHOMA COINCIDENT WITH THE PASSAGE OF A MID-LEVEL WAVE THROUGH
EASTERN KANSAS EARLY THIS AFTERNOON. SUSTAINED SURFACE HEATING
WILL LIKELY GENERATE SHOWERS NEAR THE FRONT LATE THIS AFTERNOON,
MORE SO IN THE CENTRAL THAN WESTERN OKLAHOMA DUE TO HIGHER CIN
VALUES THERE. A SECOND ROUND OF SHOWERS AND THUNDERSTORMS BECOMES
LIKELY THIS EVENING ASSOCIATED WITH THE APPROACH OF A WEAK UPPER
WAVE THAT IS MOVING FROM NORTHERN NEW MEXICO THIS AFTERNOON.
RAINFALL COULD BE HEAVY SOMETIMES, BUT THE PROGRESSIVE MOVEMENT OF
THE FRONT OVERNIGHT SHOULD LIMIT FLOODING RISKS. THE IDEA OF A
FLOOD WATCH HAS BEEN DISCUSSED. CONSIDERING THAT ONLY A FEW AREAS
OF NORTH CENTRAL OKLAHOMA HAVE WET GROUND AND ALSO THAT THE MORE
UNIFORM AREA OF RAIN MAY BE SOUTH OF THERE, CONFIDENCE IS LOW IN
WHERE TO LOCATE A WATCH EVEN IF QPF WERE TO SUPPORT IT.

LOW AND MID-LEVEL FRONTOGENESIS DECREASES AFTER MIDNIGHT AND MID-
LEVEL FLOW AND RAIN-COOLED AIR IS EXPECTED TO HELP THE FRONT SOUTH
OF THE RED RIVER BY SUNRISE SUNDAY. A PERIOD OF LOW CLOUDS WILL
FOLLOW THE FRONT BEFORE THE SUN RETURNS NORTHWEST TO SOUTHEAST
DURING THE DAY. A SLIGHTLY COOLER AND DRIER AIRMASS WILL LAST INTO
MONDAY AFTER WHICH THE MORE DRY AIRMASS MOVES EAST OF THE SOUTHERN
PLAINS AND MORE TYPICAL HUMID AIR MOVES NORTH IN RESPONSE TO A
DEVELOPING LEE TROUGH MID-WEEK. THE UPPER HIGH PRESSURE OVER THE
SOUTHWEST AND SOUTH CENTRAL PART OF THE COUNTRY WILL BRING HOT
CONDITIONS UNTIL THE END OF THE WEEK WHEN ANOTHER WEAK FRONT MAY
APPROACH NORTHERN OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  87  63  93 /  60  20  10  10
HOBART OK         68  88  66  95 /  60  20  10  10
WICHITA FALLS TX  71  89  69  96 /  40  30  20  20
GAGE OK           58  87  57  92 /  50  10   0  10
PONCA CITY OK     63  88  58  91 /  60  10   0  10
DURANT OK         73  89  68  92 /  30  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 12, 7:08 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT SAT JUL 12 2008

OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
708 PM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES THAT PART OF OKLAHOMA AND NORTH TEXAS
SOUTH OF A LINE FROM MEDFORD TO CHEYENNE OKLAHOMA... AND NORTH OF A
LINE FROM MCALESTER...TO ADA AND WAURIKA OKLAHOMA...TO BURKBURNETT
AND CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME OF SEVERE THUNDERSTORMS WILL BE THROUGH 10 PM
THIS EVENING.

IMPACTS...
THE MAIN CONCERNS WILL DAMAGING WIND GUSTS OF 65 TO 75 MPH AND HAIL
TO THE SIZE OF GOLFBALLS. TORRENTIAL RAINFALL WILL ALSO INCREASE THE
THREAT OF LOCALIZED FLOODING.

DISCUSSION...
A COLD FRONT CONTINUES TO PROGRESS SOUTHWARD THROUGH SOUTHWEST AND
CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS THIS EVENING. THE FRONT
IS EXPECTED TO BE AIDED BY THUNDERSTORM OUTFLOWS...SO IT SHOULD MOVE
THROUGH WESTERN NORTH TEXAS AND MOST OF OKLAHOMA BY MIDNIGHT.
THUNDERSTORMS ARE EXPECTED TO BECOME LESS NUMEROUS ALONG THE FRONTAL
BOUNDARY AS THE EVENING PROGRESSES...AS INSTABILITY DECREASES AND A
SURFACES BASED INVERSION STRENGTHENS. HOWEVER...THUNDERSTORM
DEVELOPMENT BEHIND...OR NORTH OF THE SURFACE FRONT...MAY INCREASE AS
A WEAK LOW-LEVEL JET DEVELOPS. TOWARD AND AFTER 10 PM...THE SEVERE
WEATHER THREAT WILL BE RELATIVELY LOW...BUT PERSISTENT AND VERY
HEAVY RAIN WILL YIELD A CONCERN FOR FLASH FLOODING RAINFALL...MAINLY
OVER NORTHERN AND CENTRAL PORTIONS OF OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE COLD FRONT IS EXPECTED TO STALL OVER NORTHERN TEXAS SUNDAY AND
MONDAY...BEFORE WEAKENING ON TUESDAY. CHANCES OF THUNDERSTORMS WILL
CONTINUE IN ALL AREAS SUNDAY AS MOIST AND UNSTABLE AIR RETURNS
NORTHWARD OVER THE WEAKENING FRONT. STRONG THUNDERSTORMS MAY BE
POSSIBLE IN SOUTHEAST OKLAHOMA ON SUNDAY. LOW CHANCES OF STORMS
CONTINUE INTO MONDAY ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

11

In the hours before

Local storm report, Jul 12, 6:23 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     3 S ALTUS               34.59N 99.33W
07/12/2008  M67 MPH          JACKSON            OK   MESONET

&&

TY/KB
Special weather statement, Jul 12, 6:33 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT SAT JUL 12 2008

OKZ007-012-013-122345-
GARFIELD OK-NOBLE OK-GRANT OK-
633 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT AND NOBLE
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTHWEST OF
DEER CREEK TO 6 MILES WEST OF KREMLIN AT 633 PM CDT...MOVING EAST AT
21 MPH. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING NEAR FAIRMONT.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

..SPEG.
Local storm report, Jul 12, 6:38 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     ALTUS AIR FORCE BASE    34.66N 99.29W
07/12/2008  M64 MPH          JACKSON            OK   ASOS

&&

TY/KB
Local storm report, Jul 12, 6:47 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     ALTUS AIR FORCE BASE    34.66N 99.29W
07/12/2008  M64 MPH          JACKSON            OK   ASOS

&&

TY/KB
Special weather statement, Jul 12, 6:57 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT SAT JUL 12 2008

OKZ017-130015-
BLAINE OK-
657 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER LONGDALE AT 657 PM CDT...
MOVING EAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

..SPEG.
Special weather statement, Jul 12, 7:19 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT SAT JUL 12 2008

OKZ012-013-130030-
GARFIELD OK-NOBLE OK-
719 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND NOBLE COUNTIES.

AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTH OF
LUCIEN TO DOUGLAS AT 719 PM CDT...MOVING EAST AT 20 MPH. SMALL HAIL
AND WIND GUSTS OF 50 MPH ARE LIKELY.

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:17 PM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Major, Noble3 hr
Jul 12, 11:41 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Payne3 hr
Jul 13, 2:18 AM CDTFlash Flood WarningOUNLincoln, Logan, Payne3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.